Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 25, NWS Melbourne, FL

May 31, 1997Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 31, 1997, 4:05 PM EDT for Volusia County, Florida. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1997, 4:05 PM EDT (20:05 UTC)
Expired
May 31, 1997, 5:10 PM EDT
In force
65 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 312005 RRA
SVRMLB
FLC127-FLZ501-312110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
405 PM EDT SAT MAY 31 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL
510 PM EDT FOR THE FOLLOWING LOCATIONS...

IN EAST CENTRAL FLORIDA

   ...VOLUSIA COUNTY

AND FOR MARINE INTERESTS ON THE INTRACOASTAL WATERS AND NEARSHORE
ATLANTIC FROM...

   ...FLAGLER BEACH TO NEW SMYRNA BEACH
 
AT 4 PM...RADAR INDICATED AN INTENSIFYING THUNDERSTORM NEAR PORT
ORANGE THAT WAS MOVING NORTHEAST AT 15 MPH.  DIME SIZE HAIL WAS
ALREADY REPORTED WITH THIS STORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INFTO AREAS WHERE WATER COVERS THE ROAD.

LASCODY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:55 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 31, 2:55 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT SAT MAY 31 1997

BRIEF DISC...88D LIGHTING UP FAST...
WILL LIKELY UPDATE HWO TO ACCOUNT FOR SLIGHT RISK SEVERE LATE
AFTERNOON...

ALL MODELS POINTING TO GOOD CHANCE FOR SEVERE WX ON SUNDAY. STRONG
90-100KT 200 MB JET WILL CONTINUE TO DIG INTO BACKSIDE OF UPPER
SYSTEM WHICH WILL CUT OFF OVER TN VLY OVERNIGHT. BY 18Z SUN...AN
80-100 KT JET WILL HAVE DEVELOPED OVER THE EASTERN GOMEX AND WILL BE
IMPINGING ON WEST FLORIDA.  BOTH MODELS HAVE 1.5 TO 1.8 PWATS IN
PLACE OVER ECFL. SFC-700 WIND PROFILE SHOWS A LITTLE TURNING BUT IS
MORE UNIDERCTIONAL THAN NOT AND IT APPEARS THAT WINDS WILL HAVE
VEERED ENOUGH TO PRECLUDE ECSB DEVELOPMENT...HOWEVER ANY SEA BREEZE
DEVELOPMENT...EVEN IF IT WERE ONLY ALONG THE IMMEDIATE COAST WOULD
CHANGE THINGS DRAMATICALLY...HELICITY-WISE. HEAVY RAINS SEEM A GOOD
POSSIBILITY BUT MODELS POINT TO A SIGNIFCICANT DRYING BEHIND TROUGH
PASSAGE LATE SUNDAY AS SURFACE SYSTEM BASICALLY SITS STAIONARY AND
OCCLUDES UNDERNEATH UPPER SYSTEM.

BIG POPS...PLUS ENHANCED WORDING FOR STRONG STORMS/HEAVY RAINS IS
ENCOURAGED FOR ZFP.

CRISTALDI

In the hours before

Special weather statement, May 31, 10:50 AM EDT, 5 hours 15 minutes before
FLZ041-044>047-053-054-058-059-064-501-311630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1050 AM EDT SAT MAY 31 1997

...RIP CURRENT THREAT MUCH GREATER THAN NORMAL AGAIN TODAY...
...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON...

MODERATE OCEAN SWELLS OF 3 TO 4 FEET WILL CONTINUE TO GRADUALLY
DIMINISH THIS AFTERNOON...HOWEVER THE THREAT OF RIP CURRENTS WILL
REMAIN HIGH THROUGHOUT THE DAY. SEVERAL SWIMMERS HAD TO BE RESCUED
FROM RIP CURRENTS ALONG EAST CENTRAL FLORIDA BEACHES FRIDAY...AND ONE
PERSON DROWNED IN VOLUSIA COUNTY. SWIM AT BEACHES GUARDED BY THE
BEACH PATROL. IF NO GUARDS ARE PRESENT...STAY OUT OF WATER GREATER
THAN KNEE DEEP. IF YOU ARE CAUGHT IN A RIP CURRENT...SIGNAL SOMEONE
ON SHORE FOR HELP AND SWIM PARALLEL TO THE BEACH TO GET OUT OF THE
RIP CURRENT...THEN SWIM TOWARD SHORE.

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE EAST COAST SEA BREEZE
AROUND MID-DAY AND REMAIN OVER THE COASTAL COUNTIES DURING THE
AFTERNOON. OTHER STORMS WILL FORM INLAND AFTER 2 PM AND MOVE SLOWLY
NORTHEAST TOWARD THE COAST. THE MAIN THREATS FROM STORMS TODAY WILL
BE CLOUD TO GROUND LIGHTNING...LOCALLY GUSTY WINDS...AND PERIODS OF
HEAVY RAIN.

A DEVELOPING WEATHER SYSTEM OVER THE SOUTHEAST STATES MAY CAUSE
NUMEROUS THUNDERSTORMS TO AFFECT EAST CENTRAL FLORIDA ON SUNDAY.
SINCE SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AS
WELL AS PRODUCE HEAVY RAINFALL AMOUNTS...RESIDENTS AND VISITORS ARE
ADVISED TO CHECK LATER FORECASTS AND STATEMENTS CONCERNING THIS
DEVELOPING WEATHER EVENT.

MARINE OUTLOOK...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE SLOWLY NORTH OVER THE COASTAL WATERS WELL OFFSHORE THROUGH THE
AFTERNOON HOURS. ADDITIONAL STORMS WILL DEVELOP BETWEEN NOON AND 3 PM
ALONG THE SEA BREEZE. SINCE THE SEA BREEZE IS EXPECTED TO REMAIN OVER
THE COASTAL COUNTIES...CLOUD TO WATER LIGHTNING MAY AFFECT PORTIONS
OF THE INTRACOASTAL WATERWAYS AND NEAR SHORE COASTAL WATERS DURING
THE AFTERNOON AND EARLY EVENING. A FEW THUNDERSTORMS MAY EVEN MOVE
OFFSHORE THE PENINSULA AND INTO THE COASTAL WATERS LATE IN THE DAY.
THE MAIN THREATS FROM THESE STORMS WILL BE LOCALLY GUSTY WINDS...LOW
VISIBILITIES IN HEAVY RAIN...AND POSSIBLY ISOLATED WATERSPOUTS.

SPRATT
Special weather statement, May 31, 10:51 AM EDT, 5 hours 14 minutes before
FLZ041-044>047-053-054-058-059-064-501-311630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1050 AM EDT SAT MAY 31 1997

...RIP CURRENT THREAT MUCH GREATER THAN NORMAL AGAIN TODAY...
...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON...

MODERATE OCEAN SWELLS OF 3 TO 4 FEET WILL CONTINUE TO GRADUALLY
DIMINISH THIS AFTERNOON...HOWEVER THE THREAT OF RIP CURRENTS WILL
REMAIN HIGH THROUGHOUT THE DAY. SEVERAL SWIMMERS HAD TO BE RESCUED
FROM RIP CURRENTS ALONG EAST CENTRAL FLORIDA BEACHES FRIDAY...AND ONE
PERSON DROWNED IN VOLUSIA COUNTY. SWIM AT BEACHES GUARDED BY THE
BEACH PATROL. IF NO GUARDS ARE PRESENT...STAY OUT OF WATER GREATER
THAN KNEE DEEP. IF YOU ARE CAUGHT IN A RIP CURRENT...SIGNAL SOMEONE
ON SHORE FOR HELP AND SWIM PARALLEL TO THE BEACH TO GET OUT OF THE
RIP CURRENT...THEN SWIM TOWARD SHORE.

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE EAST COAST SEA BREEZE
AROUND MID-DAY AND REMAIN OVER THE COASTAL COUNTIES DURING THE
AFTERNOON. OTHER STORMS WILL FORM INLAND AFTER 2 PM AND MOVE SLOWLY
NORTHEAST TOWARD THE COAST. THE MAIN THREATS FROM STORMS TODAY WILL
BE CLOUD TO GROUND LIGHTNING...LOCALLY GUSTY WINDS...AND PERIODS OF
HEAVY RAIN.

A DEVELOPING WEATHER SYSTEM OVER THE SOUTHEAST STATES MAY CAUSE
NUMEROUS THUNDERSTORMS TO AFFECT EAST CENTRAL FLORIDA ON SUNDAY.
SINCE SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AS
WELL AS PRODUCE HEAVY RAINFALL AMOUNTS...RESIDENTS AND VISITORS ARE
ADVISED TO CHECK LATER FORECASTS AND STATEMENTS CONCERNING THIS
DEVELOPING WEATHER EVENT.

MARINE OUTLOOK...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE SLOWLY NORTH OVER THE COASTAL WATERS WELL OFFSHORE THROUGH THE
AFTERNOON HOURS. ADDITIONAL STORMS WILL DEVELOP BETWEEN NOON AND 3 PM
ALONG THE SEA BREEZE. SINCE THE SEA BREEZE IS EXPECTED TO REMAIN OVER
THE COASTAL COUNTIES...CLOUD TO WATER LIGHTNING MAY AFFECT PORTIONS
OF THE INTRACOASTAL WATERWAYS AND NEAR SHORE COASTAL WATERS DURING
THE AFTERNOON AND EARLY EVENING. A FEW THUNDERSTORMS MAY EVEN MOVE
OFFSHORE THE PENINSULA AND INTO THE COASTAL WATERS LATE IN THE DAY.
THE MAIN THREATS FROM THESE STORMS WILL BE LOCALLY GUSTY WINDS...LOW
VISIBILITIES IN HEAVY RAIN...AND POSSIBLY ISOLATED WATERSPOUTS.

SPRATT
Special weather statement, May 31, 3:00 PM EDT, 1 hour 5 minutes before
FLZ041-044>047-053-054-058-059-064-501-312030-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SAT MAY 31 1997

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON...

AT 300 PM...A LINE OF NUMEROUS THUNDERSTORMS HAD DEVELOPED ALONG THE
WEST COAST SEA BREEZE AND WERE ENTERING LAKE COUNTY. THE EAST COAST
SEA BREEZE SITS ABOUT 10 TO 15 MILES INLAND...WITH SCATTERED STORMS
DEVELOPING ALONG IT AS WELL. THROUGH EARLY EVENING...INTERACTION
BETWEEN THE VARIOUS SEA...LAKE AND THUNDERSTORM OUTFLOW BOUNDARIES
WILL CAUSE ADDITIONAL STORMS TO DEVELOP ACROSS MOST OF EAST CENTRAL
FLORIDA. SOME COULD BECOME STRONG TO SEVERE...CAUSING DAMAGING WIND
GUSTS OF GREATER THAN 58 MPH...HAIL...FREQUENT DEADLY CLOUD TO GROUND
LIGHTNING AND TORRENTIAL DOWNPOURS OF AS MUCH AS 2 TO 3 INCHES IN AN
HOUR OR LESS. DRIVERS SHOULD BE ON THE LOOKOUT FOR REDUCED VISIBILITY
IN HEAVY RAIN...AND PONDING OF WATER ON ROADS AND IN LOW SPOTS.

MARINE OUTLOOK...SCATTERED STORMS CONTINUE TO DEVELOP NEAR THE
INTRACOASTAL WATERWAY FROM TITUSVILLE NORTHWARD...WITH ISOLATED
STORMS TO THE SOUTH. THE STORMS MOVING INTO LAKE COUNTY...ALONG WITH
OTHER STORMS WHICH DEVELOP OVER THE INTERIOR WILL KEEP THE THREAT OF
STRONG TO SEVERE THUNDERSTORMS OVER THE INTRACOASTAL AND NEARSHORE
COASTAL WATERS INTO THE EARLY EVENING. STRONG GUSTY WINDS...FREQUENT
CLOUD TO WATER LIGHTNING...LOCALLY ROUGH SEAS AND REDUCED VISIBILITY
WILL OCCUR WITH SOME OF THE STORMS OVER THE MARINE AREA.

CRISTALDI
Special weather statement, May 31, 3:15 PM EDT, 50 minutes before
FLZ041-044>047-053-054-058-059-064-501-312030-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SAT MAY 31 1997

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON...

AT 300 PM...A LINE OF NUMEROUS THUNDERSTORMS HAD DEVELOPED ALONG THE
WEST COAST SEA BREEZE AND WERE ENTERING LAKE COUNTY. THE EAST COAST
SEA BREEZE SITS ABOUT 10 TO 15 MILES INLAND...WITH SCATTERED STORMS
DEVELOPING ALONG IT AS WELL. THROUGH EARLY EVENING...INTERACTION
BETWEEN THE VARIOUS SEA...LAKE AND THUNDERSTORM OUTFLOW BOUNDARIES
WILL CAUSE ADDITIONAL STORMS TO DEVELOP ACROSS MOST OF EAST CENTRAL
FLORIDA. SOME COULD BECOME STRONG TO SEVERE...CAUSING DAMAGING WIND
GUSTS OF GREATER THAN 58 MPH...HAIL...FREQUENT DEADLY CLOUD TO GROUND
LIGHTNING AND TORRENTIAL DOWNPOURS OF AS MUCH AS 2 TO 3 INCHES IN AN
HOUR OR LESS. DRIVERS SHOULD BE ON THE LOOKOUT FOR REDUCED VISIBILITY
IN HEAVY RAIN...AND PONDING OF WATER ON ROADS AND IN LOW SPOTS.

MARINE OUTLOOK...SCATTERED STORMS CONTINUE TO DEVELOP NEAR THE
INTRACOASTAL WATERWAY FROM TITUSVILLE NORTHWARD...WITH ISOLATED
STORMS TO THE SOUTH. THE STORMS MOVING INTO LAKE COUNTY...ALONG WITH
OTHER STORMS WHICH DEVELOP OVER THE INTERIOR WILL KEEP THE THREAT OF
STRONG TO SEVERE THUNDERSTORMS OVER THE INTRACOASTAL AND NEARSHORE
COASTAL WATERS INTO THE EARLY EVENING. STRONG GUSTY WINDS...FREQUENT
CLOUD TO WATER LIGHTNING...LOCALLY ROUGH SEAS AND REDUCED VISIBILITY
WILL OCJCUR WITH SOME OF THE STORMS OVER THE MARINE AREA.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:26 PM EDTSevere Thunderstorm WarningMLBBrevard49 min
May 31, 6:57 PM EDTSevere Thunderstorm WarningMLBSaint Lucie63 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.